Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 12, 2004, 11:13 AM CDT for Livingston Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 11:13 AM CDT (16:13 UTC)
- Expired
- May 12, 2004, 1:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Livingston Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 121617 FFWNEW LAC063-121815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1113 AM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... LIVINGSTON PARISH IN SOUTHEAST LOUISIANA * UNTIL 115 PM CDT * AT 1110 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER EAST LIVINGSTON PARISH...OR ABOUT 11 MILES SOUTHWEST OF HAMMOND...MOVING EAST AT 15 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. FLOODED AREAS SHOULD SLOWLY BEGIN TO DRAIN OVER THE NEXT TWO HOURS ONCE THE HEAVY RAIN MOVES EAST OF LIVINGSTON PARISH. RADAR INDICATES THAT UP 4 INCHES OF RAIN HAS FALLEN ALONG THE I 12 CORRIDOR FROM DENHAN SPRINGS THROUGH LIVINGSTON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3053 9073 3039 9074 3042 9058 3057 9057 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 11:00 AM CDT, 13 minutes earlier.
Area forecast discussion, May 12, 11:00 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO FLOOD WATCH AREA NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 1100 AM CDT WED MAY 12 2004 .CORRECTION... RADAR SHOWS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN GETTING READY TO TRAIN ECHO ACROSS EXTREME SOUTHWEST MS. FLASH FLOOD GUIDANCE IN THIS AREA IS RATHER LOW...AROUND 1 INCH IN ONE HOUR AND 1.5 TO 2 INCHES IN 3 HOURS. WILL EXPAND THE FFA TO INCLUDE THE EXTREME SOUTHWEST MS COUNTIES THROUGH THIS AFTERNOON. THE WATCH WILL EXPIRE AT 4 PM UNLESS THERE IS SIGNIFICANT CONVECTION OCCURRING AT 3 PM. .UPDATE... MCS CONTINUES TO TRACK EAST ACROSS THE FORECAST AREA ACCOMPANIED BY HEAVY RAIN. THE BATON ROUGE METRO AREA RECEIVED 3 TO 6 INCHES OF RAIN BETWEEN 6 AND 10 AM WITH SIGNIFICANT STREET FLOODING REPORTED. THE AREAS OF HEAVY RAIN HAVE BECOME MORE PROGRESSIVE THE LAST COUPLE HOURS ALONG THE I-12 CORRIDOR WHICH IS LIMITING THE FLOOD THREAT AT THE PRESENT TIME. THE BIG CHANGE TODAY OVER YESTERDAY IS THE PRESENCE OF A STRONG OUTFLOW BOUNDARY ALONG THE LEADING EDGE OF THE STRONG CONVECTION... EXTENDING FROM NEAR HATTIESBURG TO JUST WEST OF COVINGTON TO NEAR GONZALES. NORTHWEST OF THE BOUNDARY...NORTH TO NORTHEAST WINDS HAVE PERSISTED FOR SEVERAL HOURS AND IT IS RAIN COOLED...IN THE MID 60S. SOUTHEAST OF THE BOUNDARY...SOUTHEAST WINDS OF 10 TO 20 MPH ARE PROVIDING VERY GOOD INFLOW...AND TEMPERATURES HAVE WARMED INTO THE MID TO UPPER 70S WITH MSAS LIFTED INDICES IN THE -6 TO -8 RANGE. UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY SHOW A MAJOR SHORTWAVE TROUGH AND UPPER DIVERGENCE MOVING THROUGH LA TODAY WHICH WILL AID IN CONTINUED CONVECTIVE DEVELOPMENT THROUGH THIS AFTERNOON. IT IS QUESTIONABLE AS TO HOW FAR SOUTH THE BOUNDARY AND SIGNIFICANT THREAT OF HEAVY RAIN WILL MAKE IT. IT APPEARS THE THREAT OF PERSISTENT HEAVY RAIN AND FLOODING IS MUCH LOWER ON THE SOUTH SHORE OF LAKE PONTCHARTRAIN... BUT WILL MAINTAIN THE FLOOD WATCH IN THIS AREA BECAUSE OF THE CHANCE OF THE OUTFLOW BOUNDARY MOVING SOUTH. WILL LOWER HIGH TEMPERATURES TODAY ACROSS THE NORTHERN ZONES WHERE IT IS RAIN COOLED. .MARINE... EXPANDED SMALL CRAFT EXERCISE CAUTION STATEMENT TO EAST OF THE RIVER BASED ON CURRENT BUOY DATA SHOWING 15 TO 20 KNOTS. .PREVIOUS DISCUSSION... MODEL PROBLEMS THIS MORNING WITH HANDLING THE MCS MOVING ACROSS SOUTHERN LA. GFS HAS THIS FEATURE MOVING NE THROUGH SHV AND INTO ARKANSAS THROUGH NOON TODAY. THIS IS QUITE OBVIOUSLY NOT THE CASE. STRONG DRY AIR PUNCH BEHIND THE MCS GIVING SOME EXTRA LIFE TO THE SYSTEM AND CAUSING BOWING ON THE FRONT END OF SYSTEM ACROSS THE WESTERN PORTION OF THE AREA. IF THE SPATIAL RESOLUTION OF THE MODELS IS OFF...A SIMPLE REPLACEMENT OF PROGGED SYSTEMS FARTHER SOUTH WOULD GIVE A TROUBLING RESULT. THE DIURNAL TS SCENE WILL CONTINUE THROUGH FRIDAY BUT AS THE COLD FRONT APPROACHES THE STATE FRIDAY...IT BEGINS TO STALL. WHERE THIS THING STALLS WILL BE PROBLEMS. MANY UPPER IMPULSES TRAVEL THE AXIS OF THE FRONT AS IT IS WASHING OUT BUT WILL STILL BE A FOCUS FOR TS ACTIVITY. IF THE PLACEMENT IS FARTHER SOUTH LIKE THE INITIALIZED DATA SUGGESTS...THEN THE BTR/NEW CWA WILL BE IN FOR A VERY WET SEVERAL DAYS. THE FLOOD WATCH MAY HAVE TO BE EXTENDED THROUGH TOMORROW BUT WILL LEAVE THIS FOR THE DAY SHIFT TO REISSUE IF NECESSARY. BUT IF THIS VERY WET PROBLEM PLAYS OUT...THE FLOOD WATCH MAY BECOME A SEMI-PERMANENT PRODUCT. LOCAL TECHNIQUES ARE SUPPORTIVE ONCE AGAIN OF HEAVY RAIN. ISOLATED SEVERE TS ARE ALSO POSSIBLE. HIGH POPS AGAIN TODAY AS AN MCS OUTFLOW MOVE ACROSS THE NORTHERN HALF OF THE AREA THIS MORNING AND DAYTIME HEATING WILL ONCE AGAIN GET THINGS GOING UNTIL AFTERNOON. BY LATE AFTERNOON...ENOUGH DRY AIR AND SUBSIDENCE MOVE IN AT THE MID LEVELS TO SET UP A WEAK CAP EFFECTIVELY CUTTING OFF THE TS AND WILL WORD THE CHANCE POPS FOR TONIGHT AS EVENING TS. BELIEVE THE MAJORITY OF THE NIGHT WILL BE CLEAR OF RAIN. THEN THERE IS THURSDAY AND WE DO IT ALL AGAIN AND FRIDAY AND... && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH UNTIL 4 PM LAZ034>040-046>050-056>070. MS...FLOOD WATCH UNTIL 4 PM MSZ068>071-077-080>082. SE LA AND MS COASTAL WATERS...NONE. && 22
Hazardous weather outlook, May 12, 5:30 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 530 AM CDT WED MAY 12 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121600- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 530 AM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. ...A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA... .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR FLASH FLOODING TODAY. RAINFALL AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED WITH THE HEAVIEST RAINFALL TODAY WITH LOCALIZED AMOUNTS AS MUCH AS 6 INCHES POSSIBLE. HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT. HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFUL AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. WATERSPOUTS WILL BE POSSILE TODAY DUE TO THE VERY MOIST ATMOSPHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS DEVELOPING FLOOD SITUATION TODAY. 17
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:30 PM CDT | Flash Flood Warning | LIX | Lafourche | 90 min |
| May 12, 8:11 AM CDT | Flash Flood Warning | LIX | East Baton Rouge, Livingston, Pointe Coupee, West Baton Rouge | 3 hr |
| May 12, 3:39 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 51 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | LIX | Iberville | 31 min |
| May 12, 4:27 PM CDT | Flash Flood Warning | LIX | Saint Tammany, Tangipahoa | 4 hr |
| May 12, 4:50 PM CDT | Special Marine Warning | LIX | 115 min | |
| May 12, 6:39 PM CDT | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist, Tangipahoa | 21 min |
| May 12, 6:41 PM CDT | Special Marine Warning | LIX | 2 hr |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.